Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Albany, NY

June 5, 2002Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2002, 10:00 PM EDT for Berkshire County, Massachusetts. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2002, 10:00 PM EDT (02:00 UTC)
Expired
Jun 5, 2002, 11:00 PM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 5:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2173 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 060200
SVRALY
MAC003-060300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 1100 PM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FLORIDA TO 26 MILES WEST OF GREAT
  BARRINGTON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SAVOY AND DALTON AT 1005 PM EDT
  LENOX AT 1015 PM EDT
  LEE AND HOUSATONIC AT 1030 PM EDT
  GREAT BARRINGTON AT 1040 PM EDT
  BECKET AT 1045 PM EDT
  OTIS AND MONTEREY AT 1100 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:00 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 5, 10:00 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT TUE JUN 5 2002

.DISC...WILL UPDATE ZONES TO REMOVE TORNADO WATCH.  ALSO LATEST
RADAR PIC SHOWING GOOD BAND OF HVY PCPN IN MIDDLE OF CWA.  WILL WORD
ALL ZONES AS SCATTERED SHOWERS AND THUNDERSTORMS UNTIL A LITTLE
AFTER MIDNIGHT...THEN OCCASIONAL RAIN. WILL WORD NORTHERN
ADIRONDACKS AS OCCASIONAL RAIN.

.HYDRO STATUS...PCPN AMTS FROM TSRA AS HIGH AS 3 INCHES.  WILL HAVE
TO KEEP A CLOSE EYE ON RIVERS AND STREAMS IN SCHOHARIE VALLEY AND
MOHAWK VALLEY.

.ALY...NONE.

KOLECI

In the hours before

Local storm report, Jun 5, 9:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN
Special weather statement, Jun 5, 9:26 PM EDT, 34 minutes before
VTZ014-060230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
926 PM EDT WED JUN 5 2002

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 926 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER SOMERSET...OR 6 MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY RAIN...WILL BE NEAR...

WEST WARDSBORO AT 935 PM EDT...
JAMAICA AT 940 PM EDT...
TOWNSHEND AND NEWFANE AT 945 PM EDT...
WINDHAM AT 950 PM EDT...
GRAFTON AT 955 PM EDT...
SAXTONS RIVER AND WESTMINSTER AT 1000 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Jun 5, 9:31 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
931 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN

0904 PM    HOOSICK                   NY   WIND DAMAGE
06/05/02   RENSSELAER                     TREES DOWN - ALSO NORTH
                                          HOOSICK

0910 PM    NORTH BENNINGTON          VT   WIND DAMAGE
06/05/02   BENNINGTON                     TREES DOWN
Local storm report, Jun 5, 9:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0800 PM    SCHENECTADY               NY   WIND DAMAGE
06/05/02   SCHENECTADY                    TREES DOWN

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0815 PM    COLONIE                   NY   WIND DAMAGE
06/05/02   ALBANY                         TREES AND POWER LINES DOWN

0830 PM    CHARLOTTEVILLE            NY   WIND DAMAGE
06/05/02   SCHOHARIE                      TRESS AND POWER LINES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN

0904 PM    HOOSICK                   NY   WIND DAMAGE
06/05/02   RENSSELAER                     TREES DOWN - ALSO NORTH
                                          HOOSICK

0910 PM    NORTH BENNINGTON          VT   WIND DAMAGE
06/05/02   BENNINGTON                     TREES DOWN

0920 PM    ALTAMONT                  NY   WIND DAMAGE
06/05/02   ALBANY                         TREES DOWN

0920 PM    NORTH ADAMS               MA   WIND DAMAGE
06/05/02   BERKSHIRE                      TREES DOWN
Local storm report, Jun 5, 9:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    ROUND LAKE                NY   TORNADO
06/05/02   SARATOGA                       POSSIBLE TORNADO ROUND
                                          LAKE TO STILLWATER BETWEEN
                                          810 AND 815 PM.  WILL BE
                                          INVESTIGATED THURSDAY BY
                                          NWS.

NNNN
Local storm report, Jun 5, 9:53 PM EDT, 7 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0951PM     WED JUN 05 2002
#1 0000001 000
CNWH WLSR QHQT QTRF APTS WAPT
01056    FILE 28   PD NORWICH NY0082400                      JUN 05-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: CHENANGO

LOCATION (INCLUDING TOWN AND NEAREST ROAD): CITY OF NORWICH

DATE AND TIME CONDITION STARTED: 7:35PM   6/5/02
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WATER FROM HEAVY RAIN CAUSED STREET
CLOSING,SEWER BACK UP AND MAN HOLE COVER TO LIFT//LIGHTENING STRIKE CAUSED A
WATER PIPE IN A RESIDENCE TO BURST

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 607 336-9125

AUTH SGT VAN MILES                        9-53PM

OPER - MILES,VAN L                    2151

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:08 PM EDTSevere Thunderstorm WarningALYBerkshire52 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.